Severe polymyositis with simvastatin use has been reported. - GreenMedInfo Summary
[Severe polymyositis with simvastatin use].
Rev Neurol. 2003 Nov 16-30;37(10):934-6. PMID: 14634922
Hospital Universitario La Paz, Madrid, España. email@example.com
INTRODUCTION: Myotoxicity is the most common adverse reaction of statins, being its frequency less than 0.5%. Mild myopathy reversible after statin withdrawal is the most common event. We present a case of severe polymyositis which was likely to be induced by simvastatin.
CASE REPORT: 75 years old man with hypercholesterolemia treated with simvastatin 20 mg/day for 6 months started previous 2 months with proximal limb weakness, dysphagia and myalgias during exercise that did not release after simvastatin withdrawal. Laboratory findings showed increased creatinin kinase (6,010 UI/L), raised aldolase (51 UI/L) and lactic acid dehydrogenase (1,406 UI/L). Muscular biopsy showed abundant inflammatory cell infiltration in perivascular areas, muscle fibre necrosis with miofagocitosis and considerable variation in fibre size, some of them reaching 210 mm. Treatment with cortico esteroids was started and 4 months later clinical remission and nomalization of creatinin kinase was observed.
DISCUSSION: Mechanisms of statins induced myotoxicity are not well known. Studies in rats suggest a muscle membrane defect (increased membrane fluidity) and abundant signs of damage (fiber necrosis, hipercontraction) but no cellular infiltrates were seen, pointing to a non inflammatory myopathy which was dose dependent. In our case, and Giordano s et al, the remission of the disease with cortico esteroid therapy and the finding of abundant inflammatory cell infiltration suggest the implication of immunological mechanism and not only a muscle membrane defect.